Drought, Dickenson
- When
- January 1, 12:00 AM EST to January 31, 11:59 PM EST
- Where
- Dickenson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.126, -82.350 (the zone’s center; the record gives no point)
5 inches drier than the average. 4 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Total monthly precipitation was mostly from 2.25 to 3.5 inches, or about 1 to 1.5 inches drier than the average. Grundy measured around 2.2 inches, while Clintwood had around 2.4 inches. Along Long Ridge of Sandy Ridge in southern Dickenson County, nearly 3.4 inches was observed. The south and southeast downslope wind off of Powell and Stone Mountains, including High Knob, helped reduce the totals for Dickenson County.
The ongoing drought from 2007 lingered, with D2 and D3 intensities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 31, 8:41 PM EST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
841 PM EST MON DEC 31 2007
.SYNOPSIS...
A COLD FRONT WHIPS THROUGH LATE TONIGHT. MUCH COLDER AIR MOVES IN
NEW YEARS DAY WITH WIND BLOWN SNOW SHOWERS OF VARYING INTENSITY THRU
THURSDAY MORNING. MODERATING TEMPERATURES FRIDAY AND THIS WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
COLD FRONT CONTS TO MOVE THRU CNTRL PORTIONS OF IND AND KY ATT. SFC
LOW MOVES NE THROUGH THE LWR GRTLKS TNGT WITH PCPN MOSTLY CONFINED
TO NRN SECTIONS OF THE CWA. KLVX ILLUSTRATES ECHOES INTENSIFYING IN
THE WARM SECTOR AHEAD OF THE BAROCLINIC ACR WRN KY. 18Z NAM AND LCL
MESO MDLS SHOW TRACE AT BEST FM I-64 S WHEN BOUNDARY PASSES...HWVR
LATEST RUC13 CATCHES ON TO DEVELOPING QPF OVER KY AND MARCHES IT
THRU I-64 S OVRNGT. OBS SUPPORT A TRACE TO A HUNDREDTH...SO WILL
KEEP POPS IN THE CHC RANGE...BUT INC THEM TO CAT ALL ACR THE N.
SRLY WINDS KEEP TEMPS AOA FREEZING TNGT MAKING PTYPE ALL RAIN AS
INDICATED BY 9Z SREF PLUMES AT VARIOUS LOCATIONS THROUGHOUT FCST
AREA. ANY SN ACCUM BY THE FIRST DAWN OF 2008 SHALL BE ABV 3000 FT
WHERE AN INCH IS PSBL.
INCREASED WIND AND WIND GUST GRIDS AFT LOOKING AT MAX MIXING
POTENTIAL OFF BUFR SNDGS. STRONG ISALLOBARIC FLOW COULD PUSH GUST
TO 35KTS WITH ANY RW ALONG THE FRONT. WINDS DROP ONLY A LTL NEW
YEARS DAY AS PRESSURE GRADIENT REMAINS TIGHT AS CYCLONE COILS UP.
ANY THUNDER OR LIGHTNING SHALL STAY IN CLOSE PROXIMITY OF LOW WHERE
IMPRESSIVE DYNAMICS ARE LOCATED.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
SOME MINOR DIFFERENCES IN TIMING OF COLD AIR...BUT EFFECT ON THE
FORECAST IS THE SAME. COLD AIR MOVES IN TUESDAY WITH SNOW SHOWERS
DEVELOPING. MUCH COLDER ARCTIC AIR MASS THEN MOVES IN TUESDAY NIGHT.
STRONG VORT LOBE PASSING JUST SOUTH OF THE REGION SHOULD HELP
ENHANCE THE UPSLOPE SNOWFALL. WILL EXPAND THE WINTER STORM WATCH
DOWN THROUGH RALEIGH COUNTY DUE TO THIS ENHANCEMENT.
CONCERNED THAT UPSLOPE EVENT WILL BE HAMPERED A BIT ON WEDNESDAY BY
SOME WARM AIR ADVECTION AND LOW LEVEL INVERSION.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
STRONG DEEP LAYER NW UPSLOPE FLOW CONTINUES GRADUALLY DIMINISHING
WED NT INTO THU. SNOW WILL GRADUALLY WIND DOWN WED NT AS THE FLOW
AND ASSOCIATED COLD ADVECTION WEAKEN.
LOWERED HIGHS THU EVEN FURTHER WITH HIGH PRESSURE AND SUBSIDENCE
INVERSION TRAPPING LOW LEVEL COLD AIR. LOW LEVEL MODEL TEMPERATURES
ARE LOWEST AT H925.
SW FLOW DOES ENSUE THU AND STRENGTHENS FRI THRU SUN AS STRONG HIGH
MOVES OFFSHORE AND LOW PRESSURE MOVES E ACROSS SOUTHERN CANADA.
CHANCE POPS W OF OH RIVER AND ACROSS NORTHERN WV SAT AFTERNOON AND
EVENING...SLIGHT CHANCE ELSEWHERE...AS WEAK SHORT WAVE LIFTS THROUGH
IN SW FLOW ALOFT.
LONG RANGE MODELS TEND TO KEEP THE RIDGE JUST OFF THE EAST
COAST...AND PREVENTING SYSTEMS FROM AFFECTING THE AREA MUCH.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
CAVU THRU 6Z. COLD FRONT REACHES OH RVR TERMINALS ARND 7Z/ CRW-CKB
9Z/ MTNS 10Z. A BAND OF RW ACCOMPANYING THE FRONT WITH WET SNOW
MIXING IN AT EKN AND BKW TWRD DAWN. FLIGHT CATEGORIES WILL BE NO
WORSE THAN MVFR THRU 12Z TUES.
SHSN WILL BECOME MORE NUM AS THE DAY WEARS ON...ESP IN THE AFTN
WHEN THE UPR AIR FEATURE PASSES. IFR SHSN ARE SLATED AREAWIDE TUES
AFTN WITH MVFR IN THE MRNG THRU EARLY AFTN. GUSTY W WINDS SHALL
CREATE FURTHER AVIATION HEADACHES ON TOP OF THE LOWERING CIGS AND
VSBYS. LOOK FOR GUST BTWN 25-30KT WITH THE FRONT OVRNGT AND STEADY
GUSTS IN THE 20KT RANGE ALL DAY TUES.
AVIATION OUTLOOK /BEYOND 18Z TUESDAY/
LIFR/IFR CONDITIONS AT TIMES IN SNOW SHOWERS OF VARYING INTENSITY
THRU WEDNESDAY NIGHT.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT FOR WVZ035>038-046-047.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...KTB
NEAR TERM...29
SHORT TERM...RPY
LONG TERM...DB
AVIATION...29HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 351 PM EST MON DEC 31 2007 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-016>020- 029-012100- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-GILMER- 351 PM EST MON DEC 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ035>038-046-047-012100- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH- 351 PM EST MON DEC 31 2007 ...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON THROUGH WEDNESDAY. VAZ003-004-WVZ015-024>028-030>034-039-040-012100- DICKENSON-BUCHANAN-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-UPSHUR-BARBOUR- 351 PM EST MON DEC 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW SHOWERS WILL DEVELOP ON TUESDAY AND CONTINUE THROUGH WEDNESDAY NIGHT. A SNOW ADVISORY MAY BE NEEDED AS THERE IS A POTENTIAL FOR 3 TO 5 INCHES OF SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON THROUGH WEDNESDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1038 PM EST MON DEC 31 2007 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-009>011- 010745- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- WOOD-PLEASANTS-TYLER- INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON... OLIVE HILL...ASHLAND...LOUISA...NEW LEXINGTON...CROOKSVILLE... SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA... BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN... POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT...KENOVA...CEREDO... WAYNE...HUNTINGTON...POINT PLEASANT...NEW HAVEN...PARKERSBURG... VIENNA...ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE... MIDDLEBOURNE 1038 PM EST MON DEC 31 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE CONCERNING GUSTY WINDS TONIGHT... STRONG WEST TO SOUTHWEST WINDS GUSTING UPWARDS OF 40 TO 45 MPH WILL BE COMMON AROUND THE MIDNIGHT HOUR. A DEEPENING LOW PRESSURE TRACKING ACROSS NORTHERN OHIO IS RESPONSIBLE. WINDS DIE DOWN A LITTLE TOWARD DAWN...BUT GUSTS IN THE 30 MPH RANGE SHALL BE COMMON NEW YEARS DAY.
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67751, 67754.